Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On the Free Boundary in Heterogeneous Obstacle-Type Problems with Two Phases

Author: J. F. Rodrigues
Original publication: Algebra i Analiz, tom 27 (2015), nomer 3.
Journal: St. Petersburg Math. J. 27 (2016), 495-508
MSC (2010): Primary 35R35
Published electronically: March 30, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Some properties of the solutions of free obstacle-type boundary problems with two phases are considered for a class of heterogeneous quasilinear elliptic operators, including the $ p$-Laplacian operator with $ 1<p<\infty $. Under a natural nondegeneracy assumption on the interface, when the level set of the change of phase has null Lebesgue measure, a continuous dependence result is proved for the characteristic functions of each phase and sharp estimates are established on the variation of its Lebesgue measure with respect to the $ L^1$-variation of the data, in a rather general framework. For elliptic quasilinear equations whose heterogeneities have appropriate integrable derivatives, it is shown that the characteristic functions of both phases are of bounded variation for the general data with bounded variation. This extends recent results for the obstacle problem and is a first result on the regularity of the free boundary of the heterogeneous two phases problem, which is therefore an interface locally of class $ C^1$ up to a possible singular set of null perimeter.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 35R35

Retrieve articles in all journals with MSC (2010): 35R35

Additional Information

J. F. Rodrigues
Affiliation: University of Lisbon/CMAF-FCiências, Lisbon, Portugal

Keywords: Free boundary problems, quasilinear elliptic operator, $p$-Laplacian, obstacle problem
Received by editor(s): January 19, 2015
Published electronically: March 30, 2016
Dedicated: Dedicated to Nina N. Ural’tseva on the occasion of her 80th birthday
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society